Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society, the Transactions of the American Mathematical Society (TRAN) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.43.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Viscous displacement in porous media: the Muskat problem in 2D
HTML articles powered by AMS MathViewer

by Bogdan–Vasile Matioc PDF
Trans. Amer. Math. Soc. 370 (2018), 7511-7556 Request permission

Abstract:

We consider the Muskat problem describing the viscous displacement in a two-phase fluid system located in an unbounded two-dimensional porous medium or Hele-Shaw cell. After formulating the mathematical model as an evolution problem for the sharp interface between the fluids, we show that the Muskat problem with surface tension is a quasilinear parabolic problem, whereas, in the absence of surface tension effects, the Rayleigh–Taylor condition identifies a domain of parabolicity for the fully nonlinear problem. Based upon these aspects, we then establish the local well-posedness for arbitrary large initial data in $H^s$, $s>2$, if surface tension is taken into account, respectively for arbitrary large initial data in $H^2$ that additionally satisfy the Rayleigh–Taylor condition if surface tension effects are neglected. We also show that the problem exhibits the parabolic smoothing effect and we provide criteria for the global existence of solutions.
References
Similar Articles
Additional Information
  • Bogdan–Vasile Matioc
  • Affiliation: Institut for Applied Mathematics, Leibniz University Hanover, Welfengarten 1, 30167 Hanover, Germany
  • Email: matioc@ifam.uni-hannover.de
  • Received by editor(s): January 13, 2017
  • Received by editor(s) in revised form: May 17, 2017
  • Published electronically: June 26, 2018
  • © Copyright 2018 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 370 (2018), 7511-7556
  • MSC (2010): Primary 35R37, 35K59, 35K93, 35Q35, 42B20
  • DOI: https://doi.org/10.1090/tran/7287
  • MathSciNet review: 3841857